Alert archive / California / Wind Advisories in 2014
Wind Advisory 23, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Sep 24, 2014, 12:49 PM PDT for Siskiyou County, California. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2014, 12:49 PM PDT (19:49 UTC)
- Expired
- Sep 24, 2014, 5:00 PM PDT
- In force
- 4 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
441 WWUS76 KMFR 241949 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1249 PM PDT WED SEP 24 2014 CAZ081>083-250000- /O.NEW.KMFR.WI.Y.0023.140924T1949Z-140925T0000Z/ CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITIES OF...YREKA...WEED 1249 PM PDT WED SEP 24 2014 ...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. * WINDS...SOUTH TO SOUTHEAST 25 TO 30 MPH WITH GUSTS TO 50 MPH. * TIMING...THROUGH THIS AFTERNOON. * LOCATIONS INCLUDE: AREAS ALONG INTERSTATE 5 IN THE SHASTA VALLEY INCLUDING YREKA...WEED. * IMPACTS...STRONG GUSTY WINDS CAN CAUSE DIFFICULT TRAVEL... ESPECIALLY FOR HIGH PROFILE VEHICLES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Sep 24, 8:53 AM PDT, 3 hours 56 minutes earlier.
Area forecast discussion, Sep 24, 8:53 AM PDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
853 AM PDT WED SEP 24 2014
.SHORT TERM...A DEEP PLUME OF MOISTURE IS ASSOCIATED WITH A STRONG
FRONT PUSHING INTO THE PACNW COAST...THIS IS RESULTING IN HEAVY
RAIN MOVING INTO SOUTHWEST OREGON. SATELLITE ESTIMATES INDICATE
PRECIPITABLE WATER OF 1.75 INCHES IN PLUME EXTENDING FROM THE
OREGON COAST SOUTHWEST TO HAWAII. ALSO A LOCAL MAXIMUM OF 2.0 INCHES OF
PRECIPITABLE WATER IS LOCATED OFF THE SOUTHERN OREGON COAST. THE
FRONT IS LOCATED JUST OF THE COAST AND WILL SLOWLY ADVANCE INLAND
THIS MORNING THROUGH THIS EVENING...THEN GRADUALLY SHIFTING EAST
OF THE CASCADES TONIGHT AND THURSDAY MORNING. ALONG WITH THE DEEP
MOISTURE THERE IS A STRONG JET ALOFT ASSOCIATED WITH THE FRONT.
THIS WILL HELP BRING LIFT AND COMBINED WITH THE DEEP MOISTURE WILL
RESULT IN HEAVY RAINFALL AS THE FRONT SLOWLY MOVES INLAND TODAY
AND TONIGHT. VERY HEAVY RAINFALL TOTALS OF 3 TO 4.5 INCHES HAVE
OCCURRED ALONG THE CURRY COAST AND INLAND AREAS WEST OF THE
CASCADES ARE BEGINNING TO SEE MODERATE TO HEAVY RAINFALL THIS
MORNING.
THE MAIN CONCERN WITH THE HEAVY RAINFALL IS THE POTENTIAL FOR
LANDSLIDES AND FLASH FLOODING NEAR WILDFIRE BURN SCARS, ESPECIALLY
THOSE IN WESTERN SISKIYOU COUNTY. A FLASH FLOOD WATCH IS IN EFFECT
FOR THESE AREAS TODAY THROUGH TONIGHT.
ADDITIONALLY MOST OF THE AREA WILL SEE THE POTENTIAL FOR HAZARDOUS
ROAD CONDITIONS AS HEAVY RAIN FALLS ON ROADS THAT HAVE BEEN DRY
FOR A LONG PERIOD AND HAVE HAD OILS ACCUMULATE ON THEM. THIS MAY
RESULT IN SLIPPERY ROAD CONDITIONS ACROSS THE AREA TODAY INTO
TONIGHT.
ALONG THE COAST, VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED
STREET FLOODING OR PONDING ON ROADWAYS. ALSO GUSTY SOUTH WINDS ARE
EXPECTED THROUGH THIS MORNING...GRADUALLY DECREASING THIS
AFTERNOON. SEAS WILL ALSO BE ELEVATED DUE TO A LARGE WESTERLY SWELL
MOVING INTO THE WATERS. THIS WILL RESULT IN HIGHER SURF CONDITIONS
THAN EXPERIENCED IN THE LAST FEW MONTHS. EXTRA CARE SHOULD BE
TAKEN FOR THOSE IN OR NEAR THE COASTAL WATERS.
EAST OF THE CASCADES, EXPECT DRY CONDITIONS THIS MORNING WITH RAIN
GRADUALLY PUSHING INTO KLAMATH AND EASTERN SISKIYOU THIS AFTERNOON
INTO THIS EVENING AND LINGERING TONIGHT. RAIN WILL PUSH INTO
LAKE AND MODOC COUNTY TONIGHT INTO THURSDAY MORNING. AHEAD OF THE
FRONT EXPECT WINDY AND DRY CONDITIONS. A RED FLAG WARNING IS IN
EFFECT FOR THESE DRY AND WINDY CONDITIONS IN LAKE AND MODOC
COUNTIES.
&&
.AVIATION...BASED ON THE 24/12Z TAF CYCLE...A VERY WET COLD FRONT
HAS MOVED ONSHORE AND WILL SLOWLY MOVE ACROSS THE REGION OVER THE
NEXT 24 HOURS. MODERATE TO HEAVY RAINFALL IS EXPECTED TO BRING AREAS
OF MVFR CIGS/VSBYS FROM THE CASCADES WEST WITH HIGHER TERRAIN
OBSCURED. THE FRONT WILL REACH THE CASCADES BY EVENING. THERE WILL
BE GUSTY SOUTH WINDS AND MOUNTAIN WAVE TURBULENCE OVER THE WEST SIDE
THROUGH THIS EVENING. THE FRONT WILL NOT REACH THE EAST SIDE
LOCATIONS UNTIL WEDNESDAY NIGHT...AND THOSE AREAS WILL REMAIN MOSTLY
VFR WITH SOME HIGHER TERRAIN OBSCURED. GUSTY SOUTH TO SOUTHWEST WINDS
WILL IMPACT THE EAST SIDE AND MOUNTAIN WAVE TURBULENCE WILL LEAD TO
BUMPY APPROACHES.
&&
.MARINE...UPDATED 300 AM PDT WED 24 SEP 2014...A STRONG COLD
FRONT HAS MOVED ONSHORE. SMALL CRAFT WINDS WILL PERSIST INTO
THURSDAY EVENING...MOSTLY BEYOND 5 NM FROM SHORE. HEAVY WESTERLY
SWELL IS NOW MOVING INTO THE WATERS. THE SWELL WILL PEAK TODAY...
THEN SUBSIDE THROUGH SATURDAY. OFFSHORE LOW PRESSURE WILL WEAKEN
THURSDAY AND OFFSHORE HIGH PRESSURE WILL BUILD FRIDAY AND PERSIST
THROUGH THE WEEKEND. SHOWERY UNSETTLED WEATHER IS LIKELY INTO FRIDAY.
&&
.PREV DISCUSSION... /ISSUED 404 AM PDT WED SEP 24 2014/
DISCUSSION...
A 976MB SURFACE LOW CURRENTLY LOCATED ABOUT 600 MILES NORTHWEST OF
CAPE BLANCO LIES AT THE CENTER OF A LARGER LOW PRESSURE TROUGH
EXTENDING FROM THE GULF OF ALASKA SOUTHEASTWARD TO THE PACIFIC
NORTHWEST COAST. THIS LOW PRESSURE TROUGH'S ASSOCIATED COLD FRONT
IS MAKING ITS WAY INTO THE COASTAL WATERS AND ONTO THE COAST THIS
MORNING WITH MODERATE AND GUSTY SOUTH WINDS AND MODERATE TO HEAVY
RAINFALL. RAINFALL RATES HAVE BEEN 0.25" TO 0.50" AN HOUR FOR THE
LAST 3 TO 6 HOURS AT A FEW LOCATIONS ALONG THE COAST AND IN THE
COASTAL MOUNTAINS, WITH BANDON INDICATING A 6 HOUR RAIN AMOUNT OF
1.75" AND A 24 HOUR AMOUNT OF 2.02". BROOKINGS HAS RECORDED OVER
AN INCH OF RAIN IN THE LAST 3 HOURS AND FLYNN PRAIRIE IS ALREADY AT
2.95" IN THE LAST 24 HOURS.
BUFFER SOUNDINGS INDICATE PRECIPITABLE WATER VALUES PEAKING OUT IN
MEDFORD TODAY AROUND 18Z AT 1.3" TO 1.5", WHICH IS NEAR THE RECORD
VALUE FOR THE CALENDER DATE AND ABOVE THE 99TH PERCENTILE OF
CLIMATOLOGY FOR THE DATE. PRECIPITABLE WATER VALUES THIS HIGH FOR
THIS TIME OF THE YEAR ARE 3 TO 5 STANDARD DEVIATIONS ABOVE NORMAL
ALONG THE COAST AND ON THE WEST SIDE AND INTEGRATED WATER VAPOR
TRANSPORT ANOMALIES ARE EXPECTED TO BE 6 TO 9 STANDARD DEVIATIONS
ABOVE NORMAL FOR THE SAME AREA TODAY. THIS MOISTURE PLUME ORIGINATED
IN THE WESTERN PACIFIC OCEAN AND CONTAINS THE REMNANTS OF SOME
TROPICAL WEATHER SYSTEMS. THE JET STREAM ENERGY WITH THIS WEATHER
SYSTEM IS ALSO IMPRESSIVE, WITH 110 TO 140 KNOTS MOVING THROUGH THE
FRONT SIDE OF THE TROUGH AT THE 300MB LEVEL. AS ONE MIGHT IMAGINE,
WE'RE EXPECTING SOME SIGNIFICANT PRECIPITATION AMOUNTS- ENOUGH TO
BREAK DAILY PRECIPITATION RECORDS FOR SOME LOCATIONS.
ONE NOTABLE FEATURE WITH THIS FRONTAL SYSTEM AS IT MOVES IN THAT
THE MODELS HAVE BEEN VERY CONSISTENT ON THE LAST COUPLE OF DAYS
IS THAT THE FRONTAL BOUNDARY WILL SLOW AND, POSSIBLY, BRIEFLY
STALL ALONG OR NEAR THE CASCADES LATER TODAY INTO TONIGHT. THE
GUIDANCE HAS SETTLED ON THIS STALL OCCURRING THIS AFTERNOON AND
EVENING ALONG AND JUST WEST OF THE CASCADE CREST, FROM ABOUT THE
TRINITY ALPS, SCOTT VALLEY, SHASTA VALLEY, AND MOUNT SHASTA AREA
INTO THE ROGUE VALLEY AND ALONG AND JUST WEST OF THE OREGON
CASCADES. IN FACT, RAW MODEL GUIDANCE INDICATES RAINFALL AMOUNTS
OF 1 TO 2 INCHES IN THIS AREA, MOST OF WHICH IS LIKELY TO FALL IN
A 12 HOUR PERIOD. THE PREVIOUS FORECAST HAD INDICATED AMOUNTS
A BIT MORE THAN HALF AS MUCH FOR LOWER ELEVATIONS IN THIS AREA, SO
THIS CHANGE IS SIGNIFICANT. IT'S ALSO NOTABLE THAT THE 06Z RUNS HAVE
BEEN CONSISTENT WITH THE 00Z MODEL RUNS IN SUPPORTING THIS INCREASE.
THE OFFICIAL FORECAST IS A BLEND OF THE MORE RECENT MODEL GUIDANCE
AND THE PREVIOUS GOING FORECAST, AS THAT IS WHAT'S MOST LIKELY TO
VERIFY BASED ON PAST SIMILAR SITUATIONS.
THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MAJOR BURN SCAR
AREAS IN SISKIYOU COUNTY. EXPECT THAT CRITICAL RAINFALL THRESHOLDS
OF 0.33" PER HOUR WILL LIKELY BE MET FOR STEEP AND VERY STEEP
SEVERELY BURNED SLOPES, AND POSSIBLY THE MORE GENERAL 0.50"
THRESHOLD FOR ISOLATED LOCATIONS. THUS, WARNINGS MAY BE NECESSARY.
SOUTH WINDS HAVE BEEN GUSTY, BUT AT OR BELOW FORECAST SPEEDS.
MODEL GUIDANCE CONTINUES TO INDICATE MOST OF THE WIND REMAINING
ABOVE THE 850MB LEVEL, MORE AT AND ABOVE 700MB, SO SUSPECT THE
HIGHER RIDGES WILL MAINLY BE AFFECTED, THOUGH WINDS WILL BE
APPRECIABLY STRONG IN THE RED FLAG WARNING AREA TODAY.
IT DOES APPEAR MEASURABLE PRECIPITATION WILL SPREAD ACROSS MODOC
AND LAKE COUNTIES, THOUGH SOME AREAS NEAR AND EAST OF THE WARNERS
MAY NOT SEE WETTING RAINFALL FROM THIS WEATHER SYSTEM.
MODELS CONTINUE TO STRUGGLE WITH THE DETAILS OF WHERE SHOWER
ACTIVITY WILL FOCUS FROM THURSDAY AFTERNOON THROUGH THE WEEKEND.
THE DISCREPANCIES IN THE GUIDANCE APPEAR TO BE ASSOCIATED WITH
STRENGTH AND LOCATION OF THE UPPER LEVEL COLD POOL ASSOCIATED
WITH THE UPPER LEVEL TROUGH. FOR NOW HAVE FOCUSED POPS ON
CONSENSUS AND CLIMATOLOGY. IT DOES APPEAR THE SEASONABLY COOL
WEATHER WILL REMAIN SETTLED IN THROUGH THE END OF THIS MONTH. BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ624-625.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ285.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CAZ080-081-083.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM TO 11 PM PDT THURSDAY
FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT FRIDAY
FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THURSDAY FOR
PZZ370-376.
CCIn the hours before
Local storm report, Sep 24, 7:12 AM PDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
712 AM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM HEAVY RAIN BROOKINGS 42.06N 124.29W
09/24/2014 M3.28 INCH CURRY OR TRAINED SPOTTER
STILL RAINING HEAVY RAIN DURATION 13 HOURS.
OBSERVER LOCATION .5 MILES DUE NORTH OF
DOWNTOWN.
&&
CSLocal storm report, Sep 24, 7:34 AM PDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
734 AM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HEAVY RAIN 5 NNW BROOKINGS 42.12N 124.32W
09/24/2014 M3.88 INCH CURRY OR TRAINED SPOTTER
STILL RAINING. HEAVY RAIN DURATION 12 HOURS.
OBSERVER LOCATION 5 MI N OF BROOKINGS NEAR
CAPE FERRELO.
&&
CSLocal storm report, Sep 24, 8:17 AM PDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
817 AM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN 3 SSE COOS BAY 43.34N 124.20W
09/24/2014 M1.75 INCH COOS OR TRAINED SPOTTER
24 HR TOTAL (8 AM TO 8 AM)
&&
JBLLocal storm report, Sep 24, 9:20 AM PDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
920 AM PDT WED SEP 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN SELMA 42.28N 123.61W
09/24/2014 M0.51 INCH JOSEPHINE OR TRAINED SPOTTER
9AM TO 9AM.
&&
GLASERLocal storm report, Sep 24, 9:42 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
942 AM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 7 NNE POWERS 42.97N 124.01W
09/24/2014 M1.14 INCH COOS OR TRAINED SPOTTER
HEAVY RAIN DURATION 12 HOURS. OBSERVER
LOCATION MILE MARKER 30 ON HWY 42.
&&
MASLocal storm report, Sep 24, 10:17 AM PDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1017 AM PDT WED SEP 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 1 ENE BROOKINGS 42.06N 124.28W
09/24/2014 M3.75 INCH CURRY OR TRAINED SPOTTER
SPOTTER REPORTS HEAVY RAIN OF 3.75 INCHES
SINCE MIDNIGHT. RAIN IS CONTINUING TO FALL.
HEAVY RAIN DURATION 10 HOURS. OBSERVER
LOCATION IN TOWN NEAR SCHOOL COMPLEX.
&&
BSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 3:04 PM PDT | Flash Flood Warning | MFR | Siskiyou | 6 hr |
Nearby
Wind Advisories in California, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.